hand pointing to brain structure
Why Brain Plasticity Matters in SUD
August 24, 2021
woman poring juice standing near table with fruits
6 Harmful Myths About Detox
September 2, 2021
Show all

Should You Stop Using Benadryl?

girl holding a medicine and a glass of water

Diphenhydramine, the anti-allergy drug often sold over the counter under the brand name Benadryl, isn’t exactly something most Americans think of as a dangerous drug. While it’s true that Benadryl by itself is not particularly dangerous when taken as directed, the drug has nonetheless been involved in about 3.2% of all overdose deaths in 2016, and was also included in the 10 medications most involved in overdoses in the same year.1,2

If we follow the data, this means that diphenhydramine, a readily available OTC drug, represents a serious risk comparable to illicit drugs like heroin and fentanyl. Additionally, there is a growing clamor among doctors and researchers to take first-generation anti-allergy medications like Benadryl off the list of OTC drugs due to their potential toxicity and misuse potential.3

Here, we’ll take a look into just how safe Benadryl is, the circumstances where it could be misused, how to spot the signs of misuse, and where to get help for a Benadryl use problem. Call our team at Boston Drug Treatment Centers to learn more.

What is Benadryl (diphenhydramine)?

Diphenhydramine is an antihistamine (anti-allergy) medication that has been available since the 1940s. While it was primarily intended for controlling allergies, it is also widely taken as a mild sedative as well as for easing motion sickness. Up until the 1980s, it was only available by prescription, becoming available as an OTC drug in that decade. Today, diphenhydramine is one of the most widely used OTC medications in the United States.

Why is Benadryl Now Considered a Risk?

Benadryl is frequently used in ways other than directed by physicians. Because of its ready availability and relatively low price, many American adults turn to Benadryl as a regular sleep aid, often taking much more than the recommended dosage of 50mg every six hours.4 Additionally, adults occasionally give Benadryl to children as a sleep aid or sedative, something that is not a recommended application.

Benadryl is not considered to be habit-forming and most single instances of diphenhydramine misuse are not considered to be especially problematic. However, regularly taking large doses of Benadryl can result in toxicity over time. Because Benadryl has relatively strong sedative qualities, it can cause impaired movement and cognition, increasing the chance of users getting into accidents.

Moreover, people with substance use disorder may combine Benadryl with alcohol or other substances for a heightened or more unpredictable effect, a behavior called polydrug use. Polydrug use is especially dangerous as different substances can interact in unexpected ways in the body, complicating treatment and increasing the risk of death.

What Happens When You Take Too Much Benadryl?

Extremely high doses of Benadryl (several times the recommended amount) can result in intoxication, hallucinations, and euphoria. This type of use hit the spotlight around 2019 thanks to the so-called “Benadryl Challenge” on social media, where young people take extremely high doses of OTC Benadryl to get a so-called “legal high”.5 The Benadryl Challenge has resulted in the death of at least one person and resulted in the hospitalization of many others.

Effects of Benadryl Misuse

Diphenhydramine misuse has been associated with several short and long-term effects.6

Immediate effects include but are not limited to the following:

  • Drowsiness
  • Difficulty sleeping despite drowsiness
  • Poor cognition
  • Mood swings
  • Depression
  • Anxiety
  • Vivid dreams
  • Intoxication similar to alcohol use

Extremely high doses have been associated with the following effects:

  • Poor memory
  • Blurred vision
  • Rapid pulse
  • Liver problems
  • Kidney problems
  • Difficulty urinating
  • Water retention or swelling
  • Constipation
  • Intoxication
  • Euphoria
  • Hallucinations
  • Seizures
  • Enlarged pupils
  • Ringing in the ears
  • Overdose

Long-term misuse of diphenhydramine is associated with the following:

  • Brain damage
  • Kidney or liver failure
  • Irregular heartbeat
  • Tremors

Where to Find Help for Benadryl Misuse

Emergency rooms and poison centers throughout Boston and the rest of the New England area are well-equipped to handle immediate diphenhydramine overdose and intoxication. However, if you believe that you or someone in your household is misusing Benadryl, it may be a sign of an underlying psychiatric issue that may put them at risk from other kinds of substance misuse.

Many people who misuse Benadryl to achieve intoxication may also be misusing other substances for the same reason. That means in these cases, it may be a good idea to consult with a mental health specialist to help address any possible root causes of this misuse.

If you’re interested in looking for drug treatment in New England, Boston Drug Treatment Centers can help connect you with the best programs and facilities in the region. Call us today to discuss your options.

 

Resources:

  1. Huynh, D. A., Abbas, M., & Dabaja, A. (2020). Diphenhydramine Toxicity. In StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing.
  2. Hedegaard, H., Bastian, B. A., Trinidad, J. P., Spencer, M., & Warner, M. (2019). Regional differences in the drugs most frequently involved in drug overdose deaths: United States, 2017.
  3. Merz, B. (2019). Common anticholinergic drugs like Benadryl linked to increased dementia risk. Harvard Health Publishing.
  4. Sicari, V., & Zabbo, C. P. (2020). Diphenhydramine. In StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing.
  5. McCarthy, C. (2020). Defusing the “Benadryl challenge”: Discussing danger with teens. Harvard Health Publishing.
  6. The American Society of Health-System Pharmacists. (2021). Diphenhydramine.